Unintentional Buprenorphine Exposure Dangerous for Kids
(HealthDay News) – Unintentional exposure to buprenorphine (intended to treat adults with opioid addiction) can cause serious adverse events, including death, in young children, according to a study published online Aug. 29 in The Journal of Pediatrics.
Eric J. Lavonas, MD, from the Rocky Mountain Poison and Drug Center in Denver, and colleagues analyzed data from the Researched Abuse, Diversion, and Addiction-Related Surveillance System Poison Center Program and Reckitt Benckiser Pharmaceuticals' pharmacovigilance system (October 2009–March 2012) to identify unintentional exposures to buprenorphine-containing products among children (aged 28 days to younger than 6 years).
The researchers identified 2,380 cases, including four deaths. Buprenorphine-naloxone combination film exposures occurred significantly less frequently than exposures to buprenorphine tablets (rate ratio, 3.5) and buprenorphine-naloxone combination tablets (rate ratio, 8.8). Medication stored in sight, accessed from a bag or purse, and not stored in the original packaging were the most commonly identified root causes. The most common adverse events reported for all formulations were lethargy, respiratory depression, miosis, and vomiting; adverse event severity did not differ significantly by formulation.
"Unintentional exposure to buprenorphine can cause central nervous system depression, respiratory depression, and death in young children," the authors write.
Several authors disclosed financial ties to pharmaceutical companies, including Reckitt Benckiser, which funded the study.